Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 20, NWS Nashville, TN

February 28, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 28, 2011, 6:35 AM CST for 4 counties in Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2011, 6:35 AM CST (12:35 UTC)
Expired
Feb 28, 2011, 7:00 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Montgomery County, TN

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:45 AM CSTHAIL 16 N Charlotte, TNQUARTER SIZE HAIL REPORTED IN CUMBERLAND FURNACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 1:33 AM CSTTornado WatchSPC7 hr
Feb 28, 5:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS54 KOHX 281235
SVROHX
TNC021-043-083-125-281300-
/O.NEW.KOHX.SV.W.0020.110228T1235Z-110228T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
635 AM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  EASTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 700 AM CST

* AT 632 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS NEAR ERIN...
  MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SLAYDEN...
  CHARLOTTE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM MONDAY AFTERNOON FOR
CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
AM MONDAY MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3649 8711 3646 8712 3644 8709 3627 8700
      3611 8752 3635 8763 3655 8715
TIME...MOT...LOC 1235Z 246DEG 51KT 3626 8758

$$

ROSE
1 follow-up statement
352 
WWUS54 KOHX 281254
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
654 AM CST MON FEB 28 2011

TNC021-043-083-125-281300-
/O.CON.KOHX.SV.W.0020.000000T0000Z-110228T1300Z/
DICKSON TN-HOUSTON TN-CHEATHAM TN-MONTGOMERY TN-
654 AM CST MON FEB 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MONTGOMERY...NORTHERN CHEATHAM...EASTERN HOUSTON AND NORTHERN DICKSON
COUNTIES UNTIL 700 AM CST...

AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 14
MILES NORTH OF DICKSON...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  ASHLAND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3649 8711 3646 8712 3644 8709 3627 8700
      3611 8752 3635 8763 3655 8715
TIME...MOT...LOC 1254Z 249DEG 47KT 3630 8732

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:42 AM CST, 53 minutes earlier.

Area forecast discussion, Feb 28, 5:42 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
542 AM CST MON FEB 28 2011

.UPDATE...FOR 28/12Z AVIATION FORECAST

&&

.AVIATION...
GRAVITY WAVE MOVING THROUGH NORTHERN MISSISSIPPI SOUTHWESTERN
TENNESSEE HAS FIRED CONVECTION IN THESE AREAS. POWERFUL UPPER
LEVEL JET RUNNING WEST TO EAST ACROSS MIDDLE TENNESSEE WITH 60
PLUS KNOT LOW LEVEL JET RUNNING SOUTHWEST TO NORTHEAST THROUGH
MIDDLE TN. MID-LEVEL LAPSE RATES 8 DEGS CELSIUS PER KILOMETER.
SURFACE LOW BACK IN WESTERN ARKANSAS WILL MOVE EAST TODAY. BOTTOM
LINE...LOOK FOR THUNDERSTORMS ACROSS THE MID STATE...SOME WITH DAMAGING
WINDS...HAIL AND ISOLATED TORNADOES. CONDITIONS SHOULD IMPROVE
AFTER 28/18Z AT BNA AND AFTER 01/00Z AT CSV.

BOYD
&&

.PREV DISCUSSION... /ISSUED 318 AM CST MON FEB 28 2011/

DISCUSSION...COLD FRONT WILL MOVE INTO THE MIDSTATE THIS MORNING
WITH A BANG. SPC HAS ISSUED A MODERATE RISK OF SVR TSTMS. THE
UPPER SUPPORT IS IN 2 PARTS. FIRST PART IS THE WAVE MOVING THROUGH
THE MIDWEST(NW IL). SECOND PART IS LOCATED IN OK. THE 2ND WAVE
WILL LIKELY PROVIDE THE ENCOURAGEMENT FOR TSTMS TO TURN SVR IN OUR AREA.
SATELLITE SHOWS AN AREA OF ENHANCED TOPS OVER S CNTRL AR MOVING
RAPIDLY NEWD UP THE FRONT. LOCAL WRF MODEL INDICATING MAIN LINE
WILL ENTER STEWART COUNTY AROUND 12-13Z...16Z FOR NASHVILLE AND
19Z FOR CROSSVILLE. HOVEVER...HAVE HELD ON TO A MENTION OF THUNDER
IN THE CNTRL SECTION IN THE EVENT THIS TIMING IS TOO FAST. THREAT
MIX HAS THE KITCHEN SINK...TORNADOES...HAIL...WIND.

A GOOD SHOT OF COLD AIR BEHIND THE FRONT. 850MB TEMPS DROP FROM A BALMY
12C TO AROUND 2-4C BY TUE AM. THIS MEANS SFC MIN TEMPS WILL DROP
INTO THE LOW 30S BY DAYBREAK TUE AM. SFC RIDGE MOVES INTO THE AREA
FOR TUE/WED WITH LOTS OF NEARLY CLEAR SKIES. A SECONDARY COLD
FRONT DROPS SEWD OUT OF THE MIDWEST AND ENTERS THE MIDSTATE WED PM.
HOWEVER...THERE IS LITTLE IF ANY MOISTURE TO WORK WITH...SINCE
THERE WAS NO CHANCE FOR RETURN FLOW. SO WE EXPECT TO BE DRY
THROUGH THU NGT.

SLY FLOW RETURNS ON THU AND ANOTHER FRONT DEVELOPS IN THE PLAINS.
CHANCE OF RAIN BEGINS ON FRI AND INCREASES ON SAT AS THE FRONT
MOVES THROUGH THE MIDSTATE. ANOTHER SHOT OF COLD AIR FOR SAT NGT
THROUGH MON WITH NIGHTTIME LOWS DROPPING BACK INTO THE LOW TO MID 30S.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ008>011-027>034-
059>066-075-077>080-094-095.

&&

01
Hazardous weather outlook, Feb 28, 5:00 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST MON FEB 28 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY. A STRONG COLD FRONT WILL COMBINE WITH AN UNSTABLE,
HIGHLY-SHEARED ENVIRONMENT TO PRODUCE SEVERE STORMS ACROSS THE MID
STATE. THE PRIMARY THREATS ARE DAMAGING STRAIGHT-LINE WINDS, LARGE
HAIL, AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Feb 28, 4:50 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
450 AM CST MON FEB 28 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-281500-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
450 AM CST MON FEB 28 2011

...ANOTHER ROUND OF SEVERE WEATHER FOR TODAY...

SHOWERS AND THUNDERSTORMS ARE MOVING INTO OUR NORTHWEST COUNTIES.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL
ALONG WITH ISOLATED TORNADOES. THIS ACTIVITY IS AHEAD OF A STRONG
COLD FRONT THAT IS MOVING INTO THE TENNESSEE AND OHIO VALLEYS.
THESE STRONG THUNDERSTORMS WILL MARCH ACROSS THE MIDSTATE THIS MORNING
AND INTO THE PLATEAU COUNTIES BY EARLY AFTERNOON. ADDITIONALLY...
STRONG GUSTY WINDS FROM THE SOUTHWEST ARE EXPECTED AHEAD OF THE
COLD FRONT WITH A FEW GUSTS TO 30 TO 35 MPH. THESE THUNDERSTORMS
MAY ALSO PRODUCED LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS OF 1 TO
2 INCHES WILL BE COMMON FOR TODAY. A GOOD SHOT OF COLD AIR IS
EXPECTED BEHIND THE FRONT WITH LOW TEMPERATURES TONIGHT DROPPING
DOWN INTO THE LOW TO MID 30S.

RESIDENTS SHOULD KEEP ABREAST OF WEATHER CONDITIONS AND BE
PREPARED TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED.
Local storm report, Feb 28, 6:29 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
629 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     4 NE CAMDEN             36.11N 88.05W
02/28/2011                   BENTON             TN   LAW ENFORCEMENT

            BENTON S.O. REPORTED SEVERAL LOCATIONS IN CENTRAL BENTON
            COUNTY WITH TREES BLOWN DOWN.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 5:16 AM CSTWind AdvisoryOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 21 more13 hr
Feb 28, 5:55 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 6:10 AM CSTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys35 min
Feb 28, 6:52 AM CSTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 4 more5 hr
Feb 28, 6:58 AM CSTTornado WarningOHXHickman, Lewis, Perry32 min
Feb 28, 7:00 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson30 min
Feb 28, 7:33 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Hickman, Humphreys, Lewis and 3 more6 hr
Feb 28, 7:57 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Williamson6 hr
Feb 28, 8:12 AM CSTFlash Flood WatchOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 20 more7 hr
Feb 28, 8:12 AM CSTFlash Flood WarningOHXDavidson, Macon, Rutherford, Smith, Sumner, Trousdale and 1 more6 hr
Feb 28, 8:20 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury55 min
Feb 28, 8:36 AM CSTFlash Flood WarningOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 2 more6 hr
Feb 28, 8:43 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 9:01 AM CSTFlash Flood WarningOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 3 more6 hr
Feb 28, 9:23 AM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren25 min
Feb 28, 9:30 AM CSTTornado WarningOHXBedford, Coffee15 min
Feb 28, 10:19 AM CSTSevere Thunderstorm WarningOHXCumberland, Van Buren, White26 min
Feb 28, 11:12 AM CSTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 5 more6 hr
Feb 28, 11:31 AM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson, Wilson44 min
Feb 28, 11:47 AM CSTTornado WarningOHXCannon, DeKalb, Rutherford28 min
Feb 28, 11:50 AM CSTAreal Flood AdvisoryOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 5 more3 hr
Feb 28, 11:56 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall34 min
Feb 28, 12:18 PM CSTTornado WarningOHXCoffee, Grundy, Van Buren, Warren27 min
Feb 28, 12:49 PM CSTSevere Thunderstorm WarningOHXGrundy14 min
Feb 28, 1:58 PM CSTRiver Flood WarningOHXDavidson59 min
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.